Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 146, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 6, 2000, 7:24 PM CDT for Buffalo County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 6, 2000, 7:24 PM CDT (00:24 UTC)
- Expired
- Sep 6, 2000, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Buffalo County, SD
The radar
The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 070025 SVRABR SDC017-070100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 724 PM CDT WED SEP 6 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 800 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GANN VALLEY...OR ABOUT 21 MILES EAST OF FORT THOMPSON...MOVING NORTHEAST AT 30 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4410 9924 4394 9902 4411 9894 4419 9902 MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:00 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 6, 3:00 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT WED SEP 6 2000 MODELS ARE FAIRLY SIMILAR THIS CYCLE WHICH WILL BOOST CONFIDENCE SOMEWHAT. FORECAST PROBLEM IS CHANCES OF PRECIPITATION TONIGHT SO FOCUS IS ON THE NEAR TERM. WILL USE ETA/AVN FOR THIS PACKAGE AS THEY ARE QUITE SIMILAR. THERE ARE SLIGHT DIFFERENCES ON TIMING AND STRENGTH OF COLD FRONT BUT GOOD AGREEMENT ON STRENGTH OF UPPER FEATURE MOVING THROUGH AS WELL AS PHASING LIFT AT SURFACE AND ALOFT TO FORM A DEEP LIFTING LAYER. H50 WAVE PUSHING SURFACE FRONT IS DEEPER AND SHARPER THAN WAS DEPICTED YESTERDAY. GOOD MOISTURE CONVERGENCE ALONG FRONTAL BOUNDARY. ETA PROG SOUNDINGS FOR KABR SHOWING FAIRLY WARM MID LEVEL WITH H70 TEMPS WELL ABOVE 10C THROUGH 00Z THEN SHARP COOLING THROUGH 12Z. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. MODELS AGREE ON FAIRLY NARROW DEEP MOISTURE BAND ASSOCIATED WITH THE SURFACE FRONT WITH GOOD COOLING BEHIND FRONT. FEEL AVN IS DRYING OUT TOO FAST BEHIND FRONT. WILL TREND TOWARD ETA WHICH HOLDS LOW LEVEL MOISTURE AROUND A LITTLE LONGER AND WILL CLEAR EASTERN ZONES SLOWER THAN AVN TIME HEIGHT CROSS SECTIONS WOULD INDICATE. HAVE SOME RESERVATIONS ABOUT A QUICK TEMPERATURE RECOVERY FRIDAY SO WILL SHADE MOS ON THE LOW SIDE FRIDAY OTHERWISE WILL USE IT. ...EXTENDED DISCUSSION... THE EXTENDED MODELS ARE IN FAIR AGREEMENT WITH SHORT WAVES MOVING OVER TOP OF A WEAK RIDGE IN THE AREA. THE TIMING OF THE SHORT WAVES VARIES WITH EACH MODEL. AT THE SURFACE...THE MODELS SHOW A FRONTAL SYSTEM MOVING SLOWLY EAST THROUGH THE NORTHERN PLAINS. THE EXACT LOCATION OF THE FRONT VARIES WITH EACH MODEL...BUT SHOULD BE IN EASTERN SOUTH DAKOTA OR WESTERN MINNESOTA BY MONDAY. THESE CONDITIONS SHOULD GIVE A CHANCE OF PRECIP EACH DAY OVER THE EAST PART OF THE CWA AND SATURDAY & SUNDAY OVER THE WESTERN PART. THE FRONT SHOULD BE FAR ENOUGH TO THE EAST FOR THE WESTERN PART OF THE CWA TO REMAIN DRY AS THE NEXT SURFACE HIGH MOVES INTO THE REGION. THE TEMPERATURE SHOWS VERY LITTLE CHANGE THROUGH THIS TIME PERIOD WITH THE WARMEST DAY BEING ON SUNDAY AND JUST AHEAD OF THE COLD FRONT. .ABR...NONE. KEEFE/SALMONS N
In the hours before
Local storm report, Sep 6, 7:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT WED SEP 6 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 4 SW MILLER SD WIND DAMAGE
09/06/00 HAND SHERIFF DEPT REPORTED
BARN AND TREES BLOWN DOWN.
0700 PM MILLER SD 1-2 INCH HAIL AND ESTIMATED
09/06/00 HAND 60 MPH WIND.
GNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:01 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 44 min |
| Sep 6, 10:24 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.